Blizzard, Clark
- When
- March 19, 8:00 PM CST to March 21, 6:00 AM CST
- Where
- Clark forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.236, -99.820 (the zone’s center; the record gives no point)
A vigorous upper level storm system moved out of New Mexico late Saturday, March 18th, sending overrunning moisture northward into Kansas. A stationary front along the Kansas-Oklahoma border served as a focusing boundary for precipitation, which began as rain on Sunday, March 19th, then quickly changed to snow Sunday night and continued much of the day Monday, March 20th.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A vigorous upper level storm system moved out of New Mexico late Saturday, March 18th, sending overrunning moisture northward into Kansas. A stationary front along the Kansas-Oklahoma border served as a focusing boundary for precipitation, which began as rain on Sunday, March 19th, then quickly changed to snow Sunday night and continued much of the day Monday, March 20th. When the system finally exited Southwest Kansas late Monday, heavy snow covered much of the area. A 60-mile wide band of 8 to 10 inches of snow fell along a line centered from Ness City to Garden City to Ulysses to 10 miles north of Hugoton, with a 25-mile wide tongue of 8 to 10 inches of snow also from Sublette southeastward to Meade. Two small pockets of 10 to 11 inches of snow fell within the 60-mile wide band: one in the central part of Haskell County; and the second one from northwest Hodgeman County into extreme eastern Finney County. A large area of 6 to 8 inches of snowfall surrounded the band of higher amounts, and was west and north of a line from Wakeeney to LaCrosse to Minneola to just south of Meade to Liberal to Elkhart. East of this line, a 10 to 20-mile wide band of snow with 4 to 5 inch amounts. The southeastern part of the DDC CWA received 2 inches of snow or less from this storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 19, 2:16 PM CST, 5 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 216 PM CST SUN MAR 19 2006 .DISCUSSION... DAYS 1-2... 25H JET STREAK NEAR THE BASE OF OUR BAJA LOW HAS BEEN UNDERESTIMATED BY PREVIOUS GFS RUNS. THE 12Z GFS NOW APPEARS TO BE DOING A BETTER JOB WITH THIS FEATURES AND BASED ON LATEST W/V LOOP SEE LITTLE REASON NOT TO FOLLOW THE NEW SLOWER GFS/UKMET/ECMWF SOLUTION. AS A RESULT EARLY MONDAY IS LOOKING VERY INTERESTING. A CROSS SECTION FROM OKC-GLD SHOWING DECENT AMOUNT OF ELEVATED CAPE AS FAR NORTH AS DDC. GOOD VVEL PRESENT AS OUR BAJA SYSTEM MOVES ACROSS THE PANHANDLE TOWARDS KANSAS. THIS IS WHERE WE SHOULD SEE OUR RAIN-SNOW TRANSITION FOR OUR SRN CWA WITH HEAVY SNOW AND THUNDER POSSIBLE AROUND DAYBREAK. IMPRESSIVE QPF NUMBERS SO THE QUESTION IS HOW MUCH WILL FALL AS RAIN AND HOW MUCH WILL FALL AS SNOW. BASED ON PROGGED SOUNDINGS HAVE FAVORED KEEPING PCPN ALL RAIN AND SLEET SE OF DDC WHILE CHANGING IT OVER TO SNOW ELSEWHERE. BASED OVERNIGHT AND EARLY MONDAY MORNING ON 10 TO 1 SNOW RATIOS WHICH COULD PRODUCE A QUICK 4-6 INCHES TO AREAS IN OUR NORTH BY NOON. AS THIS SYSTEM PASSES OUR 7H BAROCLINIC ZONE THEN MOVES VERY SLOWLY EAST ACROSS SOUTHWEST KANSAS. THIS WILL BRING OUR NEXT ROUND OF STEADY..HEAVIER SNOWS. 7H TEMPS COOLING QUICKLY SO LIQ-SNOW RATIO EXPECTED TO BE HIGHER. AS A RESULT ALREADY UPDATED OUR WINTER STORM WATCH TO A WARNING FOR AREAS SOUTH AND WEST OF DODGE CITY. SOUTHEAST OF THE AREA DECIDED TO GO WITH ONLY AN ADVISORY. LOOKS LIKE A SHAPE CUTTOFF ON PCPN. ALONG WITH THE SNOW...WINDS WILL BE INCREASING AS SFC LOW DEEPENS OVER THE PANHANDLE OF TX AND MOVES EAST ACROSS OKLAHOMA. TEMPERATURES NOT GOING ANYWHERE AND EVEN EXPECT THEM TO FALL DURING THE DAY. PREVIOUS SHIFT HAD THE RIGHT IDEA WITH THE POTENTIAL FOR NEAR BLIZZARD CONDITIONS IS SOME AREAS ON MONDAY. DAYS 3-7... FORECAST CHALLENGES FOR THIS EXTENDED PERIOD ARE CHANCES FOR SNOW AND AMOUNTS ON WEDNESDAY, AND HIGH TEMPERATURES THROUGH SUNDAY WITH ANY LINGERING SNOW ON THE GROUND. GFS AND EC MODEL HAVE ANOTHER SHORTWAVE TROUGH MOVING THROUGH WESTERN KANSAS ON WEDNESDAY. THE GFS HAS COOLED LAYER TEMPS SIGNIFICANTLY FROM YESTERDAYS RUN WHILE THE EC HAS BEEN MORE EVEN AND A BIT SLOWER. HAVE UPPED POPS MAINLY IN THE NORTH AND ADDED MORE SNOW. COULD HAVE A FEW INCHES FROM DODGE AND NORTH IF QPF FROM GFS IS CORRECT. THEN THE BIG QUESTION IS HIGH TEMPERATURES WITH SOME POSSIBLY LARGE SNOW AMOUNTS ON THE GROUND ESPECIALLY ACROSS THE NORTH CWA. HAVE LOWERED HIGHS A FEW NOTCHES WITH THIS IN ANTICIPATION BUT MAY NOT BE ENOUGH. AFTER UPPER WAVE GOES THROUGH ON WEDNESDAY MORE SHORTWAVE ENERGY SPILLS DOWN ACROSS THE UPPER MIDWEST INTO THE MISSISSIPPI VALLEY REGION KEEPING THE COOLER SOUTHEAST WINDS IN PLACE, SO NOT EXPECTING A SIGNIFICANT WARM UP. THEN FINALLY UPPER RIDGING IS FORECAST TO BRING SOME WARMER TEMPS BACK INTO THE REGION BY SUNDAY WITH HIGHS AROUND 6O IF THE SNOW CAN BE GONE BY THEN. && .PRELIMINARY POINT TEMPS/POPS... DDC 30 30 18 29 / 100 100 90 0 GCK 29 29 16 29 / 100 100 90 0 EHA 32 32 15 29 / 100 100 80 0 LBL 32 32 17 29 / 100 100 90 0 HYS 30 30 19 30 / 100 100 90 10 P28 34 34 25 35 / 100 100 90 10 && .DDC WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING FROM MIDNIGHT CST /11 PM MST/ TONIGHT TO MIDNIGHT CST /11 PM MST/ MONDAY NIGHT FOR KSZ030-KSZ031-KSZ043- KSZ044-KSZ045-KSZ046-KSZ061-KSZ062-KSZ063-KSZ064-KSZ065-KSZ066- KSZ074-KSZ075-KSZ076-KSZ077-KSZ078-KSZ079-KSZ080-KSZ084-KSZ085- KSZ086-KSZ087-KSZ088. WINTER WEATHER ADVISORY FROM 6 AM MONDAY TO MIDNIGHT CST MONDAY NIGHT FOR KSZ081-KSZ089-KSZ090. && FN18/06
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 330 PM CST SUN MAR 19 2006 KSZ030-031-043>046-061>066-074>080-084>088-202130- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- MORTON-STEVENS-SEWARD-MEADE-CLARK- 330 PM CST SUN MAR 19 2006 /230 PM MST SUN MAR 19 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A WINTER STORM WARNING IN EFFECT STARTING AT MIDNIGHT TONIGHT ACROSS THE AREA. RAIN SHOWERS AND A FEW THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. THE RAIN WILL CHANGE OVER TO SLEET AND SNOW OVERNIGHT. SNOW ACCUMULATIONS BY MONDAY MORNING ARE EXPECTED TO RANGE FROM AN INCH OR TWO FROM ST JOHN TO DODGE CITY TO SYRACUSE WITH UP TO 5 INCHES POSSIBLE NEAR HAYS. THE SNOW WILL COMBINE WITH NORTHEAST WINDS OF 15 TO 30 MPH TO CREATE HAZARDOUS TRAVEL CONDITIONS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE WINTER STORM WARNING CONTINUES THROUGH MIDNIGHT MONDAY NIGHT. SNOW...POSSIBLY HEAVY AT TIMES WILL CONTINUE ACROSS THE AREA THROUGH THE DAY. TOTAL SNOWFALL ACCUMULATIONS ACROSS THE AREA WILL RANGE FROM 8 TO 14 INCHES BY TUESDAY MORNING. THE HEAVIEST SNOWFALL IS EXPECTED TO OCCUR NORTH OF A DODGE CITY TO GARDEN CITY LINE AND IN THE MORNING TO EARLY AFTERNOON MONDAY AND COMBINE WITH STRONG NORTHERLY WINDS TO CREATE NEAR BLIZZARD CONDITIONS IN OPEN COUNTRY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY TONIGHT BUT ARE ENCOURAGED TO REPORT SNOWFALL MONDAY MORNING. KSZ081-089-090-202130- PRATT-COMANCHE-BARBER- 330 PM CST SUN MAR 19 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT RAIN SHOWERS AND A FEW THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. THE RAIN WILL CHANGE OVER TO SLEET BY MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A WINTER WEATHER ADVISORY IN EFFECT STARTING AT 6 AM MONDAY MORNING. A WINTRY MIX OF RAIN...SLEET AND SNOW WILL DEVELOP BY DAYBREAK AND THEN CHANGE OVER TO ALL SNOW DURING THE EARLY MORNING HOURS. ONCE THE RAIN CHANGES OVER TO SNOW...STEADY SNOW IS THEN EXPECTED TO CONTINUE THROUGH MONDAY NIGHT WITH PERIODS OF HEAVY SNOW POSSIBLE LATE IN THE DAY. TOTAL SNOWFALL ACCUMULATIONS OF 3 TO 5 INCHES ARE EXPECTED BY MIDNIGHT MONDAY NIGHT. PERIODS OF HEAVY SNOW WILL COMBINE WITH NORTH TO NORTHEAST WINDS OF 15 TO 30 MPH TO REDUCE VISIBILITIES DUE TO BLOWING AND DRIFTING SNOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY TONIGHT. 18
The national radar mosaic for the moment the first event began.
22 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5498183, 5498184, 5498185, 5498186, 5498187, 5498188, 5498189, 5498190, 5498191, 5498192, 5498193, 5498194, 5498195, 5498196, 5498197, 5498198, 5498199, 5498200, 5498201, 5498202, 5498203, 5498204.